Texas, 2010

Hail in Texas, April 11, 2010

April 11, 2010 · NWS AMA · 12 events in 6 counties and zones

Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. These severe thunderstorms produced large hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 11, 2:32 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 11, 2:32 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT SUN APR 11 2010

.DISCUSSION...
A VERY UNSETTLED WEATHER PATTERN OVER THE NEXT SEVERAL DAYS.
ATTM...SHOWERS AND UNORGANIZED TSTMS WERE DEVELOPING JUST SOUTH OF
THE CWA BOUNDARY AND MOVING ENE IN RESPONSE TO A STATIONARY FRONT
BISECTING THE PANHANDLES ALONG WITH WEAK UPPER LEVEL ENERGY MOVING
ACROSS THE SOUTH PLAINS. MAY SEE SOME OF THIS ACTIVITY MOVE INTO THE
SRN AND SE TX PANHANDLE THIS AFTN AND EVENING...BUT ONLY AN ISOLATED
MARGINALLY SEVERE STORM OR TWO ARE ANTICIPATED AT BEST. BELIEVE MOST
OF THE ACTIVITY WILL NOT BE SEVERE.

MID LEVEL HIGH PRESSURE PARKED ACROSS THE SOUTHEAST WILL REMAIN
VIRTUALLY STATIONARY FOR THE REMAINDER OF THE WEEK AND ALLOW FOR A
MOIST SOUTH AND SE FLOW INTO THE AREA. A LARGE BROAD TROUGH WILL
APPROACH THE PANHANDLES EARLY IN THE WEEK. AS THE UPPER TROUGH TRACKS
NORTH OF THE AREA...A PAC COLD FRONT WILL APPROACH THE AREA MONDAY
AND GENERATING SCATTERED THUNDERSTORMS ACROSS EASTERN NM MON
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY PROPAGATE
ACROSS THE AREA MONDAY NIGHT AND REDEVELOP TUESDAY AS THE PAC COLD
FRONT ENTERS THE NW TEXAS PANHANDLE. A WEAK SOUTHWEST LY FLOW ALOFT
PATTERN WILL SET THE STAGE FOR SEVERAL UPPER LEVEL SHORT WAVES TO
AFFECT THE AREA THROUGH FRIDAY. THE EXACT TIMING AND STRENGTH OF
THESE SYSTEMS WILL BE DIFFICULT TO DISCERN...BUT APPEARS A FAIRLY
SIGNIFICANT DISTURBANCE WILL AFFECT THE AREA WED AND THU. WITH
GENEROUS AMOUNTS OF LOW LEVEL MOISTURE IN PLACE...SHOWERS AND
THUNDERSTORM CHANCES ARE INCREASING AND COULD PRODUCE BENEFICIAL
RAINS ACROSS THE AREA. WIDESPREAD SEVERE WX IS NOT ANTICIPATED AT
THIS TIME DUE TO WEAK SHEAR AND WEAK FORCING. A STRONGER SHORTWAVE
SATURDAY COULD PROVIDE FOR MORE ORGANIZED STORMS ON SATURDAY AND A
BETTER POTENTIAL TO BE SEVERE.

LOTS OF CLOUDINESS AND LOW LEVEL MOISTURE...ALONG WITH THE POTENTIAL
FOR SHOWERS AND STORMS WILL LIKELY TREND HIGH TEMPS DOWN OVER THE
NEXT SEVERAL DAYS. MODELS ALREADY TRENDING THAT WAY AND WAS QUICK TO
JUMP ON BOARD. NOT A LOT OF BIG TEMPERATURE SWINGS ANTICIPATED FOR
THE NEXT SEVERAL DAYS WITH ALL COLD FRONTS LIKELY TO REMAIN NORTH OF
THE AREA. THEREFORE...HELD VERY CLOSE TO MOS TEMPS AND LEFT EXTENDED
PERIODS ALONE.

&&

.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS FOR THE NEXT SEVERAL DAYS. BREEZY TO
WINDY CONDITIONS MAY OCCUR EARLY IN THE WEEK...BUT RELATIVE
HUMIDITIES ARE EXPECTED TO REMAIN WELL ABOVE 30 PERCENT AND GENERALLY
AT OR ABOVE 40 PERCENT DURING THE AFTERNOON HOURS AND 80 TO 100
PERCENT AROUND SUNRISE EACH DAY. THE POTENTIAL FOR SCATTERED SHOWERS
AND THUNDERSTORMS WILL LIKELY CREATE WETTER SOIL CONDITIONS AS WELL
OVER THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  74  50  67  53 /  20  20  20  20  20
BEAVER OK                  55  77  53  75  56 /  20  20  20  20  20
BOISE CITY OK              47  74  49  71  49 /  10  20  20  20  20
BORGER TX                  53  76  54  68  56 /  20  20  20  20  20
BOYS RANCH TX              49  78  54  72  55 /  20  20  20  20  20
CANYON TX                  51  76  50  69  54 /  20  20  20  20  20
CLARENDON TX               55  72  52  66  55 /  20  20  20  20  20
DALHART TX                 47  75  51  70  50 /  10  20  20  20  20
GUYMON OK                  51  76  52  71  54 /  10  20  20  20  20
HEREFORD TX                49  74  51  69  53 /  20  20  20  20  20
LIPSCOMB TX                55  75  57  71  57 /  20  20  20  20  20
PAMPA TX                   52  73  51  67  56 /  20  20  20  20  20
SHAMROCK TX                57  71  54  71  56 /  30  20  20  20  20
WELLINGTON TX              57  74  55  71  56 /  30  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/09
Hazardous weather outlook, Apr 11, 2:07 PM CST, 1 hour 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT SUN APR 11 2010

OKZ001>003-TXZ001>020-121100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
307 PM CDT SUN APR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT IN THE EASTERN
OKLAHOMA PANHANDLE AND EASTERN...SOUTHERN...AND CENTRAL TEXAS
PANHANDLE. SOME OF THESE STORMS MAY BECOME SEVERE WITH SOME
LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH SATURDAY OVER
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLE. STORMS ARE EXPECTED TO
STAY BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE SOUTHEASTERN TEXAS PANHANDLE
THIS EVENING.

SJOHNSON

In the hours before

Special weather statement, Apr 11, 2:23 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SUN APR 11 2010

TXZ017-018-112100-
RANDALL TX-ARMSTRONG TX-
323 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 320 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A THUNDERSTORM OVER WAYSIDE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Apr 11, 2:55 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT SUN APR 11 2010

TXZ017-018-112130-
RANDALL TX-ARMSTRONG TX-
355 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 350 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A THUNDERSTORM 13 MILES SOUTHWEST OF PALO DURO
CANYON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Apr 11, 3:25 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN APR 11 2010

TXZ017-018-112230-
RANDALL TX-ARMSTRONG TX-
425 PM CDT SUN APR 11 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF PALO DURO CANYON...MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

The radar

The Amarillo radar (KAMA), 17 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Armstrong

When
April 11, 3:52 PM CST
Where
Armstrong County, 2.36 mi ESE of Washburn
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.170, -101.540

Ham Radio Operator and trained spotter reported the hail near U.S. Highway 287 and Farm to Market Road 2373.

Hail, Gray

When
April 11, 5:41 PM CST
Where
Gray County, 5.6 mi SSE of Lefors
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.360, -100.770

Hail, Gray

When
April 11, 5:59 PM CST
Where
Gray County, 3.45 mi N of Laketon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.600, -100.630

The hail was reported four miles north of Laketon in Gray County.

Hail, Roberts

When
April 11, 6:02 PM CST to 6:05 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Hail, Roberts

When
April 11, 6:03 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Hail, Roberts

When
April 11, 6:30 PM CST
Where
Roberts County, 7 mi N of Lora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.830, -100.570

Hail, Hemphill

When
April 11, 7:00 PM CST
Where
Hemphill County, 7.55 mi WNW of Canadian Hemphill Ar
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -100.520

Hail, Lipscomb

When
April 11, 7:29 PM CST
Where
Lipscomb County, 3.41 mi ENE of Booker
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.470

Hail, Lipscomb

When
April 11, 7:29 PM CST
Where
Lipscomb County, 0.89 mi NW of Booker
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.460, -100.540

Hail, Lipscomb

When
April 11, 7:31 PM CST
Where
Lipscomb County, 1.8 mi ENE of Booker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.460, -100.500

Hail, Ochiltree

When
April 11, 7:32 PM CST
Where
Ochiltree County, 9.85 mi ESE of Twichell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.550

Hail, Lipscomb

When
April 11, 7:47 PM CST
Where
Lipscomb County, 6.45 mi ENE of Booker
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.480, -100.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221663, 221664, 221665, 221668, 221666, 221669, 221671, 221673, 221674, 221675, 221676, 221677.